Get your Health question answered in 3 easy steps

170 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

Taking ferro-tab and folic acid for long time. Can it cause high BP and headache?

Answered by
Dr.
Dr. Anil Grover

Cardiologist

Practicing since :1981

Answered : 922 Questions

default
Posted on Tue, 18 Dec 2012 in Medicines and Side Effects
Question: For the last 2 years, I took Ferro-tab, 1 tablet a day and folic acid 500mg a day . My anaemia (iron and folate) has improved and I no longer need to take them. I stopped taking the pils 3 days ago and yesterday I had high blood pressure (180 over 110) and headache. I'm wondering if stopping Ferro-tab and folic acid, can this cause withdrawal symptoms?
I do have high cholesterol (6.4) but I am not suffering from any heart disease and my blood pressure is usually normal (120 over 80)
doctor
Answered by Dr. Anil Grover 50 minutes later
Hi there,
Thanks for writing in.
I am a qualified and certified cardiologist. I read your question with diligence.
Some people have a condition, called a silent hypertension. It may go undetected for long time then a situation like yours a routine check up by a Nurse or Physician's assistant brings it to the notice. Your headache, now wiser with hindsight one can say. No your stopping ingestion of folic acid and Iron can not cause it.
Now, consider yourself lucky. First step will be to confirm the existence of blood pressure elevation. Solitary reading is not enough. Get 2-3 readings out which some should be more than 140/80 mm of Hg. This can be done in 2 days, different times same person recording it with same apparatus. Then, I will urge you to consult your doctor. The cause for hypertension will be investigated, chances for finding it are very small: it shall be labelled as benign essential hypertension. The doctor will assess for two things: a). Assess the effect of hypertension on target organs(Kidney, Brain-including eye- and Heart) and b). After investigations and examination, a drug or combination of drugs will be chosen along with other risk factors for coronary heart disease will be investigated for (for example Diabetes, Cholesterol, Stress and Weight increase and so on). Take Care. Good Luck.

If there is further query which you might have I will be most happy to answer. Good Luck.
RegardsWith Best Wishes:
Dr Anil Grover
MBBS, MD (Medicine) DM(Cardiology)
Cardiologist and Internist
http:/ WWW.WWWW.WW


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,   ,  
Drug/Medication

Recent questions on Coronary heart disease

doctor1 MD

I have been taking Instaflex for three days and since that time have had black stools. Is this common or something to be concerned about? I am 79 years old, weigh 152 pounds, height 5'3". I have coronary heart disease, high cholesterol (under controls with meds) and diverticulosis. I have had a TIA.

doctor1 MD

Does weed effect birth control pills? (weed brownies)

doctor1 MD

Are there any effective rescue inhalers for asthma patients other than albuterol , but which don t contain steroids or dairy/lactose? (Any physician but Dr. XXXXXXX Rynne please.)

doctor1 MD

My doctor said my cholesterol is fine, but it is 226. My HDL is 93 and she said that is all I need to worry about, is that true?

doctor1 MD

My husband was diagnosed today with an abnormal ekg and something else that I can't recall--he texted me his diagnosis. He with have to go in shortly for arthrascopy (sp?) and possible stents. His paternal uncle and father were both dead of heart disease by their late 60's. He is 64. We have been having a number of "falling outs" lately; we've been married for 39 years. I feel that his personality is changing. I've heard that this can happen with coronary heart disease. Is this true?

doctor1 MD

I am 63 with history of coronary heart disease and diabetes, for some time I have been suffering frequent days of nausea, sometimes physically sick and light headednes. My doctor put me on a course of tablets to supress acid, which helped but I am still suffering albeit less often.

doctor1 MD

I have coronary heart disease .. had angina attack last night .. during sleep .. followed by tremendous pain in right temple .. pins and needles in my face .. lasted about 10 mins .. ambulance called blood pressure was 131 over 152 .. decreasing along with the pain on crew leaving .. suggest it needs checking out .. refused ambulance but going to see GP tonight .. thanks